Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Wilmington, OH

May 10, 2003Bracken County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2003, 4:31 AM EDT for Bracken County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 4:31 AM EDT (08:31 UTC)
Expired
May 10, 2003, 5:00 AM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Bracken County, KY

The radar

The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3057 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS51 KILN 100831
SVRILN
KYC023-100900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
431 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRACKEN COUNTY IN KENTUCKY...

* UNTIL 500 AM EDT...

* AT 431 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF BROOKSVILLE...OR ABOUT 11 MILES
  EAST OF FALMOUTH...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKSVILLE...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3873 8425 3856 8416 3868 8389 3878 8397

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 2:45 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 AM EDT SAT MAY 10 2003

AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN
ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF
LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE
FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS
MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE
ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA
THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS
AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON
BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A
CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5
INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR
FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE
SOME PROBLEMS.

MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM
NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND
STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH
EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR
TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE
DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO
WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT.

.ILN....FLOOD WATCH TODAY ENTIRE FA.

LOTT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:52 AM EDTFlash Flood WarningILNGallatin113 min
May 10, 4:05 AM EDTFlash Flood WarningILNBoone, Grant, Kenton115 min
May 10, 4:47 AM EDTSevere Thunderstorm WarningILNMason28 min
May 10, 4:57 AM EDTSevere Thunderstorm WarningILNLewis33 min
May 10, 5:15 AM EDTFlash Flood WarningILNGallatin90 min
May 10, 9:28 AM EDTFlash Flood WarningILNBoone, Campbell, Kenton3 hr
May 10, 11:17 AM EDTSevere Thunderstorm WarningILNBoone58 min
May 10, 4:03 PM EDTSevere Thunderstorm WarningILNBracken42 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningILNMason40 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningILNLewis52 min
May 10, 4:45 PM EDTTornado WarningILNLewis, Mason30 min
May 10, 5:15 PM EDTTornado WarningILNLewis30 min
May 10, 5:36 PM EDTFlash Flood WarningILNLewis24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.